Back to Ask the Diabetes Team Ask the Diabetes Team

From Denver, Colorado, USA:

My husband, who has had type 1 diabetes for 15 years, had a seizure the other morning. In the past, every time he has had a seizure, the ambulance has been called and he has gone to the hospital to be taken care of. However, he has been having more and more in the past few years (this past year he had four or five), so he and I have talked about how I should give him glucagon and that upon administration of that, he shouldn't need to go to the hospital. Is the correct? When the seizures are happening, I am terrified.

I did give him glucagon this time, but I also called an ambulance. After these seizures, he always gets very sick and it takes him a day or two to recover, and I imagine the glucagon would only make that worse. Is it necessary to go to the hospital after glucagon has been given?


Not necessarily. However, this should be worked out with the physician he is seeing. Are you sure all these seizures are the result of hypoglycemia? If they are, you need to work closely with your physician to prevent these lows. More aggressive care may be need to do so.

Glucagon does increase the gut motility so it may cause nausea. The idea is that the glucagon will wake him up long enough to eat something. It is very important that once he has regained consciousness that you feed him something to make sure the sugar does not go back down again. If he is unable to eat after this, there is a risk that the glucagon won't last long enough to prevent a recurrence of the lows.


Original posting 3 Feb 2003
Posted to Hypoglycemia and Other Medications


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:42
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.